Observations placeholder

Boy with leukemia, CMV and hallucinations

Identifier

006989

Type of Spiritual Experience

Hallucination

Number of hallucinations: 1

Background

the kidney failed after administration of the drugs so is not the cause of the hallucinations

 

A description of the experience

Ann Pharmacother. 2006 Jan;40(1):143-6. Epub 2005 Dec 20.  Neurotoxicity related to valganciclovir in a child with impaired renal function: usefulness of therapeutic drug monitoring.  Peyrière H, Jeziorsky E, Jalabert A, Cociglio M, Benketira A, Blayac JP, Hansel S, Margueritte G, Hillaire-Buys D.  Department of Medical Pharmacology and Toxicology, Lapeyronie Hospital, Montpellier, France. h-peyriere@chu-montpellier.fr

OBJECTIVE: To report a case of neurotoxicity related to antiviral drugs, discuss the involvement of concomitant medications, and document the pharmacokinetics of ganciclovir (administered as valganciclovir) in a child with impaired renal function.

CASE SUMMARY: A 13-year-old boy with acute lymphoblastic leukemia was treated for cytomegalovirus retinitis with valganciclovir 450 mg every 2 days in the course of hematopoietic stem cell transplantation. Concomitant medication included omeprazole, furosemide, and acetaminophen. During treatment, when creatinine clearance decreased to 20 mL/min, the child presented with acute neurotoxicity, consisting of mental confusion and hallucinations, which resolved when all medications were stopped.

Valganciclovir therapeutic monitoring showed high ganciclovir concentrations in the plasma (3.85 microg/mL) and cerebrospinal fluid (2.6 microg/mL) 48 hours after the last valganciclovir dose. After recovery of neurologic function, valganciclovir was resumed at a lower dosage (225 mg twice a week) with therapeutic drug monitoring and was well tolerated. However, the cytomegalovirus infection was not resolved.

The leukemia relapsed, and the patient had terminal renal failure and died.

The Naranjo probability scale indicated a probable relationship between valganciclovir and neurotoxicity.

DISCUSSION: Drugs taken by this child (acyclovir, valganciclovir, omeprazole) have been reported to induce neurotoxicity, with the pharmacokinetics of the first 2 being altered by renal failure. At the time when acyclovir was first administered, symptoms of neurotoxicity were already apparent. Moreover, plasma concentrations of ganciclovir were very high during the course of the neurotoxicity. Thus, the adverse effects seemed related to an overdosage of valganciclovir and were worsened by the addition of acyclovir.

CONCLUSIONS: This case is informative because few clinical and pharmacokinetic data are available concerning the use of valganciclovir in children. A study should be performed to determine the proper pediatric dose of valganciclovir with and without renal impairment to prevent the occurrence of adverse effects.

PMID:16368917

The source of the experience

Other ill or disabled person

Concepts, symbols and science items

Concepts

Symbols

Science Items

Activities and commonsteps

Commonsteps

References